Depersonalization after Stopping Prozac, Your Opions???
Hello. Thanks for taking the time to read my post. I have been suffering from DP for about six months, and it is the worst thing I have experienced in my life.
About six years ago, I went to a psychiatrist because I was having panic attacks, trouble remembering, trouble concentrating, and felt lost. I didn't feel depressed per se. I tried about 4 medications over a period of 4 months and Prozac worked really well except it made me a bit agitated so we added 1 mg of Valium. I did really well on this combo. I worked full-time, went to graduate school, traveled, had friends, lived alone, etc.
Fast forward to six months ago, and I was sleeping way too much so I went to a different doctor (because I live in a different city now) who decided to try Cymbalta, Pristiq, Wellbutrin, Trazodone, Klonopin. (Not all at the same time.) I felt horrible on these medications and tried tapering off of everything. Then, I ended up going to a psychiatric hospital hoping they could help me. (That was the most non-therapeutic, unhelpful 14-hour experience I have ever had. I walked out of that hospital with a prescription for Zoloft, Klonopin, and a $7,000 bill.). They told me that DP was a symptom of off-the-charts anxiety. (I don't know if I really believe that because I never experienced DP before stopping Prozac and trying the other medications.)
Now, I have lost everything due to my mental illness. I live at my parents' house and hardly ever leave my room. A month ago, I called and pretty much begged my first psychiatrist to help me even though I don't have any money. She agreed and tapered me off of the Zoloft and Klonopin, and suggested I try going back on the Prozac and Valium. Not rocket science, but it makes sense to me to try the combination that helped me the most in the past. She also said that if this combo is going to work this time, I'll likely know after being on 20 mg of the Prozac for 2 weeks. That sounds about right to me. It doesn't take me 6 weeks to respond to these medications (regardless if I respond well or not.)
So, 4 days ago, I started 10 mg of the Prozac. I can feel the stimulating effects which have stopped me from crying all the time but have increased my anxiety and insomnia (which I expected.) Tomorrow, I am moving to 20 mg of Prozac and praying that I'll start feeling less depersonalized over the next two-three weeks. This is a very lonely place to be. I literally do nothing all day except watch documentaries and do the basics (shower, eat, brush my teeth, sleep.) My family doesn't understand this at all. So we don't talk much.
So I guess my question is, can anyone relate to my experience. Has anyone made a full recovery from DP. I hate being desperate, but I can't think of anything except that maybe my brain adjusted to being on the Prozac and Valium for years, and now it doesn't know how to work without these combination. I also haven't read much in the way of effective treatments for DP. Has anyone ever gone off of their medications and experienced DP for the first time as a result then restarted their medications and it went away. Also, has anyone taken Prozac for years and it stopped working and then taken a six month "holiday" and then tried again, and it started working again. I'm really hoping that a few people write me back. Sorry this post is so long. Thank you.
I feel for you... I have had a problem with disassociation/del realization for years! It is scary, I am trying to figure it out... I do have extreme anxiety which is probably a contributing factor, and I was on Prozac from age 7 to 8 (too young I know! What were my parents thinking?) it worked great for me and I was tapered off it and everything was fine. I tried to connect that to my depersonilization, but I didn't start feeling that until about 5 or so years after being off prozac. I know there are physical causes such as thyroid dysfunction or candida (a lot of controversy there),
But honestly I think it is very much mentally caused. After talking to people that have been through it before, I think it has a lot to do with what we focus on. For example after spending time on the computer or watching a movie, I feel much more detached. Maybe watching documentaries is not the best thing you could be doing with your energy... For me personally I started feeling this way when I dropped out of school and lost a lot of my friends and started doing less and less. From speaking with people it seems the more you focus on derealization, the worse it becomes. The only people who have been able to get out of it have done so by focusing there attention outward and keeping busy, really doing things with themselves.
I've found these beliefs recently and have not yet been able to get out of this yet, so sorry I can't speak from personal experience. But hopefully this will help you in some way!
I don't know what it is yet, but I Know there is a way out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.